Septrin (in the UK), called Septra in the US, is an antibacterial drug used to treat everything from traveller's diarrhea to HIV infection (see Second Opinion, p12). As a sulphonamide drug, it has a particularly bizarre pedigree, originating from th
It is an extremely toxic drug. The US Physicians' Desk Reference, carries a warning in bold capital letters: "FATALITIES ASSOCIATED WITH THE ADMINISTRATION OF SULFONAMIDES, ALTHOUGH RARE, HAVE OCCURRED DUE TO SEVERE REACTIONS." These include Stevens-Johnson syndrome [a condition of the skin and mucous membranes, with swelling, blistering and ulcers], hepatic necrolysis [death of liver tissue], agranulocytosis [low white blood cells], anemia, other blood disorders and hypersensitivity of the respiratory tract. These are many of the symptoms that have now been associated with HIV but which may in fact be drug induced.
Apparently trivial reactions, like skin rashes, sore throat or cough, may be early indications of something more serious and potentially fatal, it warns. The PDR also recommends that because of the likelihood of severe blood disorders, complete blood counts should be done frequently. And of course the drug should be stopped immediately at the first sign of any side effect.
Septrin/Septra's most common adverse effects include gastrointestinal disturbances, such as nausea, vomiting and anorexia (symptoms pretty similar to the traveller's diarrhea it may be being used to treat), and allergic reactions such as rashes and hives.
AIDS patients being treated with the drug for pneumocystis carinii pneumonia an opportunistic infection associated with AIDS have a "greatly increased" likelihood of suffering side effects, compared with non AIDS patients, says the PDR.
The shopping list of other reactions includes hepatitis, kidney failure, eye problems, inability to pass urine, abdominal pain, aseptic meningitis, convulsions, tinnitus (ringing in the ears), hallucinations and depression, to name a few.